Minnesota, 2016

Strong Wind in Minnesota, April 2, 2016

April 2, 2016 · NWS ARX · 6 events in 6 counties and zones

Southeast Minnesota experienced strong winds in early April after a cold front moved across the region. ).

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Southeast Minnesota experienced strong winds in early April after a cold front moved across the region. Gusts of 40 to 50 mph were common, with the highest wind gust of 55 mph at the Rochester International Airport (Olmsted Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 2, 2:22 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Apr 2, 2:22 AM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
322 AM CDT SAT APR 2 2016

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 321 AM CDT SAT APR 2 2016

TWO MAIN CONCERNS TODAY:

1)SNOW...MAINLY ACROSS NORTH CENTRAL WISCONSIN THIS MORNING.
2)STRONG NORTHWEST WINDS THROUGH MID AFTERNOON.

A COMPACT AND FAST MOVING LOW PRESSURE SYSTEM IS RACING ACROSS THE
UPPER MISSISSIPPI RIVER VALLEY THIS MORNING. LIGHT SNOW IS FALLING
ACROSS PORTIONS OF NORTHERN WISCONSIN AND EASTERN MINNESOTA.
STRONG NORTHWEST WINDS HAVE DEVELOPED ACROSS MUCH OF MINNESOTA AND
IOWA EARLY THIS MORNING AND WILL CONTINUE TO INCREASE ACROSS
WESTERN INTO CENTRAL WISCONSIN. SUSTAINED WINDS OF 20 TO 30 MPH
ARE EXPECTED WITH GUSTS OF 40 TO 45 MPH. THE STRONGEST WINDS WILL
MAINLY BE ACROSS THE OPEN AREAS OF SOUTHEAST MINNESOTA...NORTHEAST
IOWA...AND THE BLUFF TOPS OF WESTERN WISCONSIN. SNOWFALL REPORTS
SO FAR ACROSS NORTHEAST MINNESOTA HAVE GENERALLY BEEN AROUND 1
INCH. WE ARE ANTICIPATING A QUICK 1 TO 2 INCHES ACROSS TAYLOR AND
NORTHERN CLARK COUNTIES THIS MORNING BEFORE THE SNOW ENDS BY MID
TO LATE MORNING. CANNOT RULE OUT SOME ISOLATED 3 INCH REPORTS
ACROSS FAR NORTHEAST TAYLOR COUNTY. SNOW AMOUNTS WILL TAPER OFF TO
AROUND 1/2 INCH ALONG THE INTERSTATE 94 CORRIDOR WITH ONLY A
DUSTING TO PERHAPS 1/10TH INCH FOR AREAS TO THE SOUTHWEST. WINDS
WILL REMAIN STRONG AND GUSTY THROUGH EARLY AFTERNOON THEN SUBSIDE
AS HIGH PRESSURE EDGES IN FROM THE WEST. A COOL AIRMASS...LIGHT
WINDS...AND MOSTLY CLEAR SKIES...WILL LEAD TO A CHILLY NIGHT
TONIGHT WITH LOWS FALLING INTO THE 20S ACROSS THE ENTIRE FORECAST
AREA. WE MAY EVEN SEE A FEW TEENS ACROSS NORTH CENTRAL WISCONSIN.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 321 AM CDT SAT APR 2 2016

TEMPERATURES REBOUND ACROSS MUCH OF SOUTHEAST MINNESOTA...NORTHEAST
IOWA...AND PORTIONS OF SOUTHWEST WISCONSIN ON SUNDAY WITH HIGHS
EDGING INTO THE UPPER 50S TO LOWER 60S. THIS IS AHEAD OF ANOTHER
FAST MOVING...COMPACT SYSTEM...IN NORTHWEST FLOW ALOFT. THIS
FEATURE SWEEPS THROUGH SUNDAY AFTERNOON BRINING A RAIN/SNOW MIX TO
PORTIONS OF CENTRAL INTO NORTHERN WISCONSIN. ANY ACCUMULATING SNOW
WILL BE CONFINED TO FAR NORTHERN WISCONSIN. BREEZY SOUTHWEST WINDS
ARE EXPECTED AHEAD OF THIS SYSTEM SUNDAY MORNING. COOLER AIR THEN
RETURNS FOR SUNDAY NIGHT INTO MONDAY AS CANADIAN HIGH PRESSURE
BUILDS IN. THE HIGH THEN SLIPS EAST LATE MONDAY INTO TUESDAY AS A
TROUGH PUSHES IN FROM THE WEST. THE TROUGH LOOKS TO BRING A CHANCE
OF RAIN OR SNOW TO THE AREA DEPENDING ON THE WHEN IT ARRIVES.
CURRENT THINKING IS THAT THE WARM AIR ADVECTION/ISENTROPIC LIFT
WOULD PUSH INTO THE FORECAST AREA MAINLY TUESDAY AFTERNOON WHEN
TEMPERATURES WOULD BE WARM ENOUGH FOR ALL RAIN. THERE IS GOOD
FORECAST MODEL AGREEMENT THAT THE TROUGH WILL CONTINUE TO DEEPEN
AS IT MOVES INTO THE UPPER MISSISSIPPI RIVER VALLEY TUESDAY NIGHT
INTO WEDNESDAY SO WILL HOLD PRECIPITATION  CHANCES IN THE 50 TO
60 PERCENT RANGE...AND THIS WILL LIKELY NEED TO BE INCREASED
TODAY. NORTHWEST FLOW ALOFT THEN PREVAILS THROUGH THE END OF THE
WORK WEEK WITH A COUPLE OF WEEK SHORTWAVES NOTED WITH SMALL
CHANCES FOR PRECIPITATION. NO MAJOR WARM UPS ON THE HORIZON GOING
INTO THE WEEKEND WITH HIGHS MAINLY IN THE 40S AND 50S AND LOWS
MAINLY IN THE 20S AND 30S.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1145 PM CDT FRI APR 1 2016

AN AREA OF LOW PRESSURE WAS OVER NORTHWEST MINNESOTA LATE THIS
EVENING AND WILL TRACK SOUTHEAST ACROSS NORTHERN WISCONSIN TONIGHT
AND INTO LOWER MICHIGAN BY EARLY SATURDAY AFTERNOON. REGIONAL
RADARS ARE SHOWING A RATHER NARROW BAND OF SNOW ALONG THE WARM
FRONT ASSOCIATED WITH THIS LOW. THE HI-RES MESO MODELS HAVE
REMAINED CONSISTENT THIS EVENING OF BRINGING THIS BAND OF SNOW
ACROSS THE AREA BEFORE SUNRISE WITH A 2 TO MAYBE 3 HOUR WINDOW FOR
THE SNOW. NOT EXPECTING MUCH IMPACT OTHER THAN SOME MVFR CEILINGS
FROM THIS SNOW...BUT KLSE COULD SEE A SHORT VISIBILITY REDUCTION
AS IT AS A BETTER POTENTIAL FOR A HEAVIER SNOW SHOWER BEING CLOSER
TO THE SURFACE LOW AND BETTER FORCING. ONCE THE WARM FRONT GOES
THROUGH...THE SNOW WILL END AND THE WINDS WILL INCREASE OUT OF THE
NORTHWEST AS A DEEP MIXED LAYER QUICKLY DEVELOPS. LAPSE RATES OF
8-9C/KM WILL ALLOW THE WINDS FROM ABOUT 800 MB TO MIX DOWN AND
PRODUCE WIND GUSTS CLOSE TO 40 KNOTS. THE CORRIDOR OF STRONGER
WINDS ALOFT WILL MOVE TO THE EAST STARTING ABOUT THE MIDDLE OF THE
MORNING SATURDAY WHICH SHOULD ALLOW FOR A GRADUAL DIMINISHING
TREND IN THE GUSTS AND THE SUSTAINED WINDS WILL COME DOWN AS HIGH
PRESSURE BUILDS IN FROM THE WEST DURING THE AFTERNOON TO RELAX THE
GRADIENT. THE CEILINGS SHOULD GO UP TO VFR BY THE MIDDLE OF THE
MORNING AS THE MIXED LAYER DEEPENS WITH THE CLOUDS SCATTERING OUT
DURING THE AFTERNOON.

&&

.HYDROLOGY...
ISSUED AT 321 AM CDT SAT APR 2 2016

A FLOOD WARNING IS IN EFFECT FOR THE YELLOW RIVER AT NECEDAH FROM
SUNDAY MORNING THROUGH TUESDAY AFTERNOON. THE RIVER IS EXPECTED
TO CREST AT 15.2 FEET SUNDAY EVENING. MANY OTHER RIVERS ACROSS THE
AREA ARE RUNNING HIGH BUT ARE EXPECTED TO REMAIN WITHIN BANK.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WIND ADVISORY FROM 7 AM THIS MORNING TO 4 PM CDT THIS AFTERNOON
     FOR WIZ041>044-053>055-061.

     WINTER WEATHER ADVISORY UNTIL 10 AM CDT THIS MORNING FOR WIZ017.

MN...WIND ADVISORY FROM 7 AM THIS MORNING TO 4 PM CDT THIS AFTERNOON
     FOR MNZ086>088-094>096.

IA...WIND ADVISORY FROM 7 AM THIS MORNING TO 4 PM CDT THIS AFTERNOON
     FOR IAZ008>011-018-019-029-030.

&&

SHORT TERM...WETENKAMP
LONG TERM...WETENKAMP
AVIATION...04
HYDROLOGY...WETENKAMP
Hazardous weather outlook, Apr 2, 3:33 AM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
433 AM CDT SAT APR 2 2016

WIZ017-031200-
TAYLOR-
433 AM CDT SAT APR 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH 10 AM THIS MORNING.

1 TO 3 INCHES OF SNOW COULD CREATE SLIPPERY TRAVEL THIS MORNING.

STRONG NORTHWEST WINDS WILL GUST TO AROUND 35 MPH TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE APPRECIATED TODAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055-
061-031200-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-LA CROSSE-
MONROE-JUNEAU-ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
433 AM CDT SAT APR 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...CENTRAL WISCONSIN...SOUTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT THROUGH 4 PM TODAY.

STRONG NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH ARE
EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STRONG WIND GUST REPORTS WOULD BE APPRECIATED TODAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

MNZ079-WIZ029-032>034-031200-
WABASHA-CLARK-BUFFALO-TREMPEALEAU-JACKSON-
433 AM CDT SAT APR 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...CENTRAL WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW ACCUMULATIONS OF 1/2 TO 1 INCH COULD CREATE A FEW
SLICK SPOTS ON ROADS THIS MORNING.

STRONG NORTHWEST WIND GUSTS OF 35 TO 40 MPH ARE EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE APPRECIATED TODAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WETENKAMP

In the hours before

Local storm report, Apr 2, 3:56 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
456 AM CDT SAT APR 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 AM     SNOW             2 E LA CROSSE           43.82N 91.19W
04/02/2016  M0.2 INCH        LA CROSSE          WI   OFFICIAL NWS OBS

            OBSERVER LOCATION NWS LA CROSSE.

&&

JSB
Special weather statement, Apr 2, 4:22 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
522 AM CDT SAT APR 2 2016

WIZ029-033-034-041>044-053>055-061-021230-
CLARK-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-
CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...NEILLSVILLE...BLACK RIVER FALLS...
LA CROSSE...SPARTA/TOMAH...MAUSTON...VIROQUA...PRAIRIE DU CHIEN...
RICHLAND CENTER...PLATTEVILLE
522 AM CDT SAT APR 2 2016

...SLIPPERY TRAVEL AND REDUCED VISIBILITY IN SNOW SHOWERS THIS
MORNING...

SNOW SHOWERS WILL PRODUCE A QUICK 1/2 TO 1 INCH OF SNOW THIS
MORNING AND REDUCE THE VISIBILITY TO AROUND 1/2 MILE OR LESS.
DRIVE WITH CAUTION THIS MORNING AND BE PREPARED FOR REDUCED
VISIBILITY AT TIMES.

WETENKAMP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 strong wind. Local standard time, as filed.

Strong Wind, Dodge

When
April 2, 4:30 AM CST to 11:00 AM CST
Where
Dodge forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$200
Reported by
AWOS
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

Wind gusts of 40 to 45 mph were common across Dodge County during the morning of April 2nd. The highest recorded wind gust was 46 mph by the automated weather observing equipment at the Dodge Center airport.

Strong Wind, Olmsted

When
April 2, 5:00 AM CST to 2:00 PM CST
Where
Olmsted forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$200
Reported by
ASOS
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

Wind gusts of 40 to 50 mph were common across Olmsted County during the morning and early afternoon of April 2nd. The highest recorded wind gust was 55 mph by the automated weather observing equipment at the Rochester airport.

Strong Wind, Wabasha

When
April 2, 5:00 AM CST to 2:00 PM CST
Where
Wabasha forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$200
Reported by
Mesonet
Coordinates
44.284, -92.230 (the zone’s center; the record gives no point)

Wind gusts of 40 to 50 mph were common across Wabasha County during the morning and early afternoon of April 2nd. The highest recorded wind gust was 50 mph by a mesonet station near Zumbro Falls.

Strong Wind, Mower

When
April 2, 5:00 AM CST to 1:15 PM CST
Where
Mower forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$200
Reported by
AWOS
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

Wind gusts of 40 to 50 mph were common across Mower County during the morning and early afternoon of April 2nd. The highest recorded wind gust was 49 mph by the automated weather observing equipment at the Austin airport.

Strong Wind, Fillmore

When
April 2, 5:15 AM CST to 12:30 PM CST
Where
Fillmore forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$200
Reported by
AWOS
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

Wind gusts of 40 to 50 mph were common across Fillmore County during the morning and early afternoon of April 2nd. The highest recorded wind gust was 48 mph by the automated weather observing equipment at the Preston airport.

Strong Wind, Winona

When
April 2, 6:15 AM CST to 1:30 PM CST
Where
Winona forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$200
Reported by
AWOS
Coordinates
43.987, -91.779 (the zone’s center; the record gives no point)

Wind gusts of 40 to 50 mph were common across Winona County during the morning and early afternoon of April 2nd. The highest recorded wind gust was 49 mph by the automated weather observing equipment at the Winona airport.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624300, 624295, 624296, 624297, 624299, 624298.